Urinary/bowel issues during radiation? - Advanced Prostate...

Advanced Prostate Cancer

12,608 members15,290 posts

Urinary/bowel issues during radiation?

jkm100
jkm100

I had HDR Brachytherapy over 4 weeks ago, and now 2 weeks completed of external beam (3 weeks to go). A few days ago urinating started to get very difficult, especially through the night. Dribble to weak flow, dribble, with every muscle in my body locking up in stress! At the same time, very sensitive bowels makes for a terrible combination! Half the time I don’t know if should stand or sit, or what’s going to come out first. I’ve been on Alfuzosin 10mg since the brachytherapy. Wondering if I should try one of the others? Trying to cut down on meals and go more low fiber to help with gas/bloating and frequency. Also trying to stick to mainly water, with none past dinner.

I know this is all relatively expected side effects, but just looking for some reassurance and any other tips that may help.

14 Replies

Hmm... I had HDR-BT April 26th and then IMRT(25 days) June 1st. My MSK Doc advised me to take Metamucil daily ( I bought a 300 cap bottle and took 3 daily) and to avoid coffee.

He also prescribed sildenafil 20mg (daily) and Flomax (2 caps during IMRT).

Now, I still take one of each daily and have never had a problem.

Dx 13 months ago. G9, stage 3 and high PSA 28.

hope this helps

Best

jkm100
jkm100 in reply to westof

Thanks! I will discuss with oncologist tomorrow about maybe switching to Silodosin, and possibly combining Cialis.

I finished HDR-BT and IMRT in August, and one thing that helped me was to eat soft foods daily through the process, like beans, lentils, soy, etc. Kept things moving and reduced the chance for blockage/irritation. I was prescribed Flomax but didn’t need it. Also, exercising a lot probably helped things get back to normal as well.

As you said, it's expected. When in doubt, sit. And never trust a fart. I found Rapaflo worked best for me, but everyone's different. I also think that naproxen cut down on the inflammation, but medrol-pack had no effect - go figure!

Using ground flaxseed at 1 to 2 tablespoons sprinkled on oatmeal , it seems to help keep things moving since lupron has side effects .

You bring back memories. Still after 3 1/2 years have probs and have either lessened or gotten used to them. But I'm happy to be here. Stay positive and maybe you will improve or accept what's happening. Body is undergoing changes. I do stool softener and MiraLax and try to keep on trucking. I do LA Fitness daily walking 2 miles and doing many various exercises. After 3+ years, Fatigue and muscle mass deterioration are my biggest complaints but generally staying positive and happy.

Good luck to you as your body changes and you attempt to accept it.

Notify Radiation Oncologist

Hi jkm100

I was sloughing off dead tissue for 6 months after the RT. It was tough my friend and a bit scary, but it did ease towards the end and within a year I was feeling my old self for the most part (besides flat on one side poops that are probable more deadened nerves than anything else) Hang tough it will get better!

Bees

If you have a female wife she will love you more cause you should sit and not stand, this way the seat will never be up for her to complain....

Good Luck, Good Health and Good Humor,

j-o-h-n Monday 09/23/2019 4:44 PM DST

jkm100
jkm100 in reply to j-o-h-n

I do...and was trained long ago to put that thing back down!

j-o-h-n
j-o-h-n in reply to jkm100

jkm100 <===<<< HUSBAND OF THE YEAR!!!🥇🥇🥇

Good Luck, Good Health and Good Humor.

j-o-h-n Wednesday 09/25/2019 6:18 PM DST

Well I had a cancer related stricture, which blocks the uretha. Had to go to the emergency room and get a Supra pubic catheter put in my bladder, to reduce damage to my kidneys And bladder. Had this in me for six months, wanted a turp done, but the urologist said it might cause me to become in continent . I did my own mental turp I found juicing a lot of watermelon. To help. After five months of battle, I broke through the stricture and to this day am having no problems. My urologist wanted me to wear this infinitely. I kept telling him I was no longer using the still inserted catheter, and peeing normally. Finally went to another urologist and with one simple test, he removed my catheter. The previous urologist has me wear this catheter for almost ayear when I didn’t need it, constant UTIs forget swimming for taking a bath he told me! I’m going to sue for medical. Malpractice . There’s an excellent sublimate for balder and urinary tract health called D Mannose. It’s cerived from a plant in the Amazon and really works wonders, try it. It’s no snake oil! Ok good luck my friend and if you can’t pean at all go to the ER. You don’t want to hurt your bladder or kidneys!

I agree with everything said. Especially the "never trust a fart". Anyone starting chemo should be issued a new bag of underwear. Not even covered in my "pep talk". Enjoy.

I just wanted to update this post, for those maybe searching down the road. After this original post, I switched to Rapaflo along with Cialis 5mg (daily). This definitely seemed to help the overall flow issues. I also think part of the urination issues were caused by the sensitive bowels. It's not easy to pee when you're trying to hold back a fart or poop!

About a week after end of radiation, both the bowels and bladder began to improve a lot. Now at 3 weeks removed, still taking the Rapaflo and Cialis daily, and urine flow is probably better than its been in a long time. Only getting up once, maybe twice a night, which is great compared to 5-6 times during treatment. Bowels are also pretty much back to normal.

Also, and most importantly, full erections without a lot of effort!! Now it would be great if my (Lupron) mind could get on the same page!

First set of blood tests coming up this week since starting treatments. Hope for the nadir and get off the ADT next year!

You may also like...